Alert archive / Texas / Red Flag Warnings in 2018

Red Flag Warning 8, NWS Lubbock, TX

March 9, 201812 counties in Texas

NWS Lubbock, TX issued this red flag warning at Mar 9, 2018, 2:19 PM CST for 12 counties in Texas. It took effect at Mar 10, 2018, 11:00 AM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 9, 2018, 2:19 PM CST (20:19 UTC)
In effect from
Mar 10, 2018, 11:00 AM CST
Expired
Mar 10, 2018, 6:23 PM CST
In force
7 hr
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Cochran County, TX, Crosby County, TX, Garza County, TX, Hale County, TX, Hockley County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Parmer County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 35 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.3 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2018-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2018-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3678 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

092 
WWUS84 KLUB 092019
RFWLUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lubbock TX
219 PM CST Fri Mar 9 2018

TXZ027-033-034-039>041-101200-
/O.UPG.KLUB.FW.A.0008.180310T1700Z-180311T0100Z/
/O.NEW.KLUB.FW.W.0008.180310T1700Z-180311T0100Z/
Bailey-Cochran-Hockley-Yoakum-Terry-Lynn-
219 PM CST Fri Mar 9 2018

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM CST SATURDAY FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR MUCH OF THE SOUTH
PLAINS...

The National Weather Service in Lubbock has issued a Red Flag
Warning, which is in effect from 11 AM to 7 PM CST Saturday. The
Fire Weather Watch is no longer in effect. 

* Timing...Saturday from 11 AM until 7 PM.

* Wind...Northwest around 20 mph.

* Humidity...Between 5 and 10 percent.

* Impacts...Any fires that develop could spread rapidly. Outdoor 
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are imminent or already occurring.

&&

$$

TXZ021-028-029-035-036-042-101200-
/O.NEW.KLUB.FW.W.0008.180310T1700Z-180311T0100Z/
Parmer-Lamb-Hale-Lubbock-Crosby-Garza-
219 PM CST Fri Mar 9 2018

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM CST SATURDAY FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR MUCH OF THE SOUTH
PLAINS...

The National Weather Service in Lubbock has issued a Red Flag
Warning, which is in effect from 11 AM to 7 PM CST Saturday. 

* Timing...Saturday from 11 AM until 7 PM.

* Wind...Northwest around 20 mph.

* Humidity...Between 5 and 10 percent.

* Impacts...Any fires that develop could spread rapidly. Outdoor 
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are imminent or already occurring.

&&

$$
3 follow-up statements
521 
WWUS84 KLUB 101021
RFWLUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lubbock TX
421 AM CST Sat Mar 10 2018

TXZ021-027>029-033>036-039>042-110100-
/O.CON.KLUB.FW.W.0008.180310T1700Z-180311T0100Z/
Parmer-Bailey-Lamb-Hale-Cochran-Hockley-Lubbock-Crosby-Yoakum-
Terry-Lynn-Garza-
421 AM CST Sat Mar 10 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
7 PM CST THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY
FOR much of the Texas South Plains...

* Timing...Today from 11 AM until 7 PM.

* Wind...Northwest around 20 mph.

* Humidity...Between 5 and 10 percent.

* Impacts...Any fires that develop could spread rapidly. 
  Outdoor burning is discouraged. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are imminent or already occurring.

&&

$$
060 
WWUS84 KLUB 102011 AAA
RFWLUB

URGENT - FIRE WEATHER MESSAGE...UPDATED
National Weather Service Lubbock TX
211 PM CST Sat Mar 10 2018

TXZ021-027>029-033>036-039>042-110100-
/O.CON.KLUB.FW.W.0008.000000T0000Z-180311T0100Z/
Parmer-Bailey-Lamb-Hale-Cochran-Hockley-Lubbock-Crosby-Yoakum-
Terry-Lynn-Garza-
211 PM CST Sat Mar 10 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING
FOR GUSTY WINDS AND VERY LOW RELATIVE HUMIDITY FOR MUCH OF THE 
TEXAS SOUTH PLAINS...

* Timing...Until 7 PM this evening.

* Wind...Northwest at 15 to 20 mph.

* Humidity...Between 5 and 10 percent.

* Impacts...Any fires that develop could spread rapidly.  Outdoor
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are imminent or already occurring.

&&

$$
667 
WWUS84 KLUB 110023
RFWLUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lubbock TX
623 PM CST Sat Mar 10 2018

TXZ021-027>029-033>036-039>042-110130-
/O.CAN.KLUB.FW.W.0008.000000T0000Z-180311T0100Z/
Parmer-Bailey-Lamb-Hale-Cochran-Hockley-Lubbock-Crosby-Yoakum-
Terry-Lynn-Garza-
623 PM CST Sat Mar 10 2018

...RED FLAG WARNING IS CANCELLED FOR STRONG WINDS AND LOW
RELATIVE HUMIDITY FOR MUCH OF THE SOUTH PLAINS...

The National Weather Service in Lubbock has cancelled the Red
Flag Warning. 

Wind speeds have decreased this evening, bringing an end to
critical fire weather for the day. Regardless, warm and dry 
conditions will persist through late evening before a cold front
moves through late tonight. The front will bring an abrupt
northerly wind shift, strong northerly winds of 20 to 30 mph with
higher gusts, along with cooler temperatures and a modest increase
in moisture.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at Mar 9, 11:23 AM CST, 2 hours 56 minutes earlier.

Area forecast discussion, Mar 9, 11:23 AM CST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1123 AM CST Fri Mar 9 2018

.AVIATION...
VFR is generally expected next 24 hours. There are some hints in
the data that suggest we could see some ceiling and/or ceiling
reductions at the KCDS TAF site around sunrise Saturday morning.

&&

PREV DISCUSSION... /issued 341 AM CST Fri Mar 9 2018/

DISCUSSION...
Fairly weak surface pressure gradient today, with a disturbance
passing east early today in flattening northwest flow aloft. A
weak northerly wind shift will occur, but little or no cooling
expected. High clouds should be mostly thin much of the day, so
edged towards upper end of guidance temperatures for today.

Saturday we expect the surface lee-side low pressure trough to
deepen in response to a vigorous upper level low pressure system
swinging southeast out of the northern Rockies into the high
plains and slinging a cold front southward into our area. Saturday
should see deep mixing and at least a low-end windy and warm day
for areas to the south of the cold front which looks like it will
impact at least the southeast Panhandle and northern Rolling
Plains Saturday afternoon. Front will surge southward Saturday
evening with breezy northerly winds and much cooler temperatures
heading into Sunday. Solutions have trended towards less low level
moisture behind this front, though WRF/NAM in particular is
holding on to enough low clouds perhaps even for a spot or two of
drizzle or very light showers. GFS is a bit further south and
teams these chances with frontogenetic forcing - though a very
fleeting precipitation signal. At this point, we will not re-
introduce any precipitation but watch for trends in the coming 24
hours. Much drier air will sweep southward during the day Sunday
ending any real chances for showers.

We should remain dominated by a cooler airmass early next week,
though solutions generally agree Monday should see return southerly
flow before a weak shallow surge may occur Monday night or so. Not
very good agreement on this - so we are not playing up much
either. Solutions continue to spread a few more weak precipitaion
signals overhead through about Tuesday, though lower atmosphere
appears will remain extra dry - our forecasts will also stay dry.
Sharp upper level ridge axis passing Wednesday night followed by
lowering heights and increasing southwest flow aloft late next
week as solutions develop next version of intermountain upper
trough - further south than current rendition. Probably portends
more wind opportunities by next weekend as opposed to the GFS
moist plume - we are favoring dry anyway for now. RMcQueen

FIRE WEATHER...
A fairly weak surface pressure gradient today should keep wind
speeds mostly under 15 mph - probably mostly under 10 mph even -
so will not issue a Fire Danger Statement for today in spite of a
very warm day expected and low humidity.

Saturday will see the surface low pressure trough deepen as a
vigorous upper low crosses from the northern Rockies into the
central high plains. Deep mixing could spread windy conditions a
bit further east into the central and perhaps eastern South Plains
and maybe adjacent portions of the southern Rolling Plains for
Saturday. Forecast RFTI values show more of a wind threat these
regions that we will have to explore more in the coming 24 hours.
Anyway, held on to the previous Fire Weather Watch for the
southwestern South Plains for now - but it may need expansion to
the east later. RMcQueen

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Saturday morning through Saturday
evening for TXZ027-033-034-039>041.

&&

99/99/26
Hazardous weather outlook, Mar 9, 4:05 AM CST, 10 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
405 AM CST Fri Mar 9 2018

TXZ021>044-101015-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
405 AM CST Fri Mar 9 2018

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Critical or elevated fire danger is expected across much of the
Texas South Plains Saturday - perhaps also impacting parts of the
southern Texas Panhandle and Rolling Plains. A Fire Weather Watch
is in effect Saturday for the southwestern South Plains.

Nearby

Red Flag Warnings in Texas, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.